Texas, 2016

Hail and Damaging Winds in Texas, May 11, 2016

May 11, 2016 · NWS EWX · 6 events in 3 counties and zones

A surface trough moved into a conditionally unstable atmosphere to form thunderstorms. Some of these storms produced large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A surface trough moved into a conditionally unstable atmosphere to form thunderstorms. Some of these storms produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 10, 11:17 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, May 10, 11:17 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1217 AM CDT WED MAY 11 2016

.AVIATION...
SCATTERED CONVECTION CONTINUES AROUND KAUS AND WILL MENTION -TSRA
UNTIL 7Z. ALL ACTIVITY HAS BEEN NORTH OF THE SAN ANTONIO SITES AND
WILL THE TAFS THERE RAIN FREE. SHOULD SEE MVFR CEILINGS DEVELOP
SHORTLY THEN LOWERING TO IFR A FEW HOURS LATER. VFR SHOULD RETURN
AROUND 15Z. CANT RULE OUT A STRAY SHOWER OR THUNDERSTORMS IN THE
AFTERNOON HOURS...BUT PROBABILITIES WERE TOO LOW TO MENTION AT
THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 958 PM CDT TUE MAY 10 2016/

UPDATE...
WE WILL ALLOW THE SEVERE THUNDERSTORM WATCH TO EXPIRE AT THE TOP
OF THE HOUR. ONGOING STORMS ARE BORDERLINE AND THERE MAY BE ONE
TWO SEVERE STORMS WITHIN THE NEXT COUPLE OF HOURS...BUT THINK THE
THREAT IS TOO ISOLATED TO EXTEND THE WATCH.

PREV DISCUSSION... /ISSUED 653 PM CDT TUE MAY 10 2016/

AVIATION.../00Z TAF CYCLE/

VFR CONDITIONS ARE ONGOING ACROSS THE REGION AS LOW-LVL CLOUDS
DISSIPATE OUT THROUGH THE LATE AFTERNOON AND EARLY EVENING. A
LARGE TSRA CLUSTER IS ONGOING NEAR KSJT THAT WILL SLOWLY PIVOT
EAST AND SOUTHEAST INTO THE SOUTH-CENTRAL TEXAS HILL COUNTRY
THROUGH THE NEXT SEVERAL HOURS. THIS ACTIVITY WILL APPROACH KAUS
IN THE 02-04Z TIME FRAME. SOME STORMS COULD BE STRONG TO SEVERE
ACROSS THE HILL COUNTRY TO THE KAUS AREA. TURBULENCE AND LARGE
HAIL COULD OCCUR AND GROUND WIND SPEEDS OF WIND COULD REACH
UPWARDS OF 30-50 KT IN LOCALIZED SPOTS NEAR THE STRONGEST OF
STORMS. UPDRAFTS OF THESE STORMS WILL REACH NEAR 40-50 KFT. TSRA
ACTIVITY SHOULD REMAIN NORTH OF KSAT BUT APPROACH TRAJECTORIES
FROM THE NORTHEAST MAY HAVE TO CONTEND WITH TSRA UPDRAFTS.

STORM STRENGTH WILL DECREASE AFTER 04Z WITH TSRA ACTIVITY
DECREASING OVERNIGHT. SOME TSRA COULD BE POSSIBLE NEAR KDRT
WEDNESDAY AFTERNOON. SURFACE WINDS WILL BE OUT OF THE
SOUTH/SOUTHEAST AT 5-10 KT OUTSIDE OF STRONGER STORMS OVERNIGHT.
SOUTH/SOUTHEAST WINDS WILL PICK UP TO NEAR 10-15 KT AND GUSTS TO
NEAR 20 KT WEDNESDAY AFTERNOON.

PREV DISCUSSION... /ISSUED 250 PM CDT TUE MAY 10 2016/

SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
DRYLINE HAS RETREATED INTO WESTERN TEXAS WHILE A WEAK MID LEVEL
IMPULSE IS APPROACHING THE RIO GRANDE. CONVECTIVE TEMPERATURES
ARE RAPIDLY BEING REACHED. THE BEST MOISTURE CONVERGENCE IS OVER
CENTRAL TEXAS AND OVER THE SERRANIAS DEL BURRO MOUNTAINS TO ALONG
THE RIO GRANDE PLAINS. THESE TWO AREAS WILL SEE RAPID DEVELOPMENT
OF SHOWERS AND THUNDERSTORMS IN THE NEXT FEW HOURS. FORECAST CAPES
UP TO 4500 J/KG AND 0-6 KM SHEAR OF 30 KTS ARE INDICATED MAKING
STRONG TO SEVERE STORMS VERY POSSIBLE. A SEVERE THUNDERSTORM WATCH
HAS BEEN ISSUED FOR VAL VERDE COUNTY AND THE HILL COUNTRY TO THE
I-35 CORRIDOR FROM SAN MARCOS NORTH...INCLUDING THE AUSTIN METRO
AREA THROUGH 10 PM CDT OR 03Z. MAIN THREAT IS LARGE...POTENTIALLY
VERY LARGE TO NEAR BASEBALL SIZE...HAIL. DAMAGING WIND GUSTS ARE
ALSO POSSIBLE IF STORMS CAN ORGANIZE. WITH STORM SCALE
ENHANCEMENT...A TORNADO CANNOT BE RULED OUT. A STRENGTHENING LOWER
LEVEL JET SHOULD ALLOW SHOWERS AND THUNDERSTORMS TO MOVE ACROSS
THE HILL COUNTRY AND RIO GRANDE PLAINS TO ALONG THE I-35 CORRIDOR
LATER THIS AFTERNOON INTO THIS EVENING. DURING THE OVERNIGHT
HOURS...THE AIRMASS STABILIZES AND UPWARD FORCING WANES WITH
SHOWERS AND THUNDERSTORMS ENDING. ON WEDNESDAY...ANOTHER WEAK MID
LEVEL IMPULSE AND DAYTIME HEATING MAY GENERATE ISOLATED SHOWERS
AND THUNDERSTORMS. CAPE AND SHEAR VALUES SIMILAR TO TODAY ARE
FORECAST MAKING STRONG TO SEVERE STORMS POSSIBLE. HOWEVER... THE
CAPPING INVERSION IS STRONGER WITH ONLY VERY ISOLATED STRONG TO
SEVERE STORMS POSSIBLE.

LONG TERM (THURSDAY THROUGH TUESDAY)...
A WEAK COLD FRONT MOVES INTO THE HILL COUNTRY TO ALONG THE
ESCARPMENT THURSDAY AFTERNOON INTO EVENING AND THEN STALLS OVER
SOUTHERN TEXAS TO THE SERRANIAS DEL BURRO MOUNTAINS OF MEXICO BY
FRIDAY WHILE A 925 TO 850 MB BOUNDARY STALLS OVER CENTRAL TEXAS.
UPWARD FORCING BY THE FRONT AND THE ELEVATED BOUNDARIES BRING
CHANCES OF SHOWERS AND THUNDERSTORMS WITH THE BEST CHANCES NEAR
THE ELEVATED BOUNDARY. CONVECTIVE PARAMETERS INDICATE SOME STRONG
TO SEVERE STORMS MAY BE POSSIBLE...ESPECIALLY ON THURSDAY. MID TO
UPPER LEVEL RIDGING BUILDS OVER SOUTHERN AND SOUTH CENTRAL TEXAS
ON SATURDAY. SUBSIDENCE INHIBITS CONVECTIVE DEVELOPMENT...EXCEPT
FLOW UP THE SERRANIAS DEL BURRO MOUNTAINS ALLOWS FOR SHOWERS AND
THUNDERSTORM DEVELOPMENT THERE. WEAK STEERING FLOW MAY TAKE THEM
ACROSS THE RIO GRANDE. THE RIDGE FLATTENS ON SUNDAY WITH WEAK
IMPULSES AND THE DRYLINE BRINGING CHANCES OF SHOWERS AND
THUNDERSTORMS THROUGH EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  87  67  85  66 /  30  40  40  20  -
AUSTIN BERGSTROM INTL AIRPORT  69  87  66  85  64 /  20  30  40  20  -
NEW BRAUNFELS MUNI AIRPORT     70  88  67  86  65 /  10  30  30  20  10
BURNET MUNI AIRPORT            69  84  64  83  63 /  30  40  40  20  -
DEL RIO INTL AIRPORT           72  93  69  89  70 /  10  30  50  20  10
GEORGETOWN MUNI AIRPORT        69  85  64  84  63 /  30  40  40  20  -
HONDO MUNI AIRPORT             70  90  68  87  67 /  10  20  30  20  10
SAN MARCOS MUNI AIRPORT        70  87  67  85  65 /  10  30  30  20  10
LA GRANGE - FAYETTE REGIONAL   71  88  69  85  66 /  10  20  40  20  -
SAN ANTONIO INTL AIRPORT       71  88  68  86  67 /  10  20  30  20  10
STINSON MUNI AIRPORT           72  91  70  87  68 /  10  20  30  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...HAMPSHIRE
SYNOPTIC/GRIDS...TB3
Hazardous weather outlook, May 10, 1:52 PM CST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
252 PM CDT TUE MAY 10 2016

TXZ171>173-183>194-202>209-217>225-228-112000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
252 PM CDT TUE MAY 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 10 PM
CDT...
...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING FOR THE EDWARDS PLATEAU AND HILL COUNTRY
INCLUDING THE AUSTIN METROPOLITAN AREA...

SEVERE STORMS WILL BE POSSIBLE ALONG AND WEST OF THE INTERSTATE
35 CORRIDOR (INCLUDING THE AUSTIN METROPOLITAN AREA) THIS
AFTERNOON AND EVENING. THE GREATEST CHANCE FOR SEVERE STORMS WILL
BE ON THE EDWARDS PLATEAU AND NORTHERN HILL COUNTRY. STORM
DEVELOPMENT IS EXPECTED LATE IN THE AFTERNOON DURING PEAK HEATING
RESULTING IN VERY LARGE HAIL FORMATION...UP TO THE SIZE OF BASEBALLS
(2 2/3 INCHES) WITH THE STRONGEST STORMS...DAMAGING WIND GUSTS
OVER 60 MILES PER HOUR AND BRIEF HEAVY RAIN. STORMS SHOULD BEGIN
TO WEAKEN BY MIDNIGHT TONIGHT WITH THE LOSS OF DAYTIME HEATING.

ADDITIONALLY...ISOLATED STRONG TO SEVERE STORMS MAY DEVELOP WEST
OF THE RIO GRANDE RIVER AND MOVE EASTWARD IMPACTING AREAS NEAR
THE RIVER INCLUDING DEL RIO AND EAGLE PASS. LARGE HAIL AND
DAMAGING WINDS WILL ALSO BE THE MAIN THREATS WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AFTERNOON THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH
FRIDAY. WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED BUT SOME
ISOLATED STORMS MAY BECOME STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER INFORMATION TO
THE NATIONAL WEATHER SERVICE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 10, 7:32 PM CST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
832 PM CDT TUE MAY 10 2016

TXZ171>173-110215-
WILLIAMSON TX-BURNET TX-LLANO TX-
832 PM CDT TUE MAY 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR BURNET...NORTHWESTERN WILLIAMSON
AND NORTHEASTERN LLANO COUNTIES UNTIL 915 PM CDT...

AT 831 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR LAMPASAS TO NEAR VALLEY SPRING. MOVEMENT
WAS SOUTHEAST AT 25 TO 30 MPH.

DIME SIZE TO NICKEL SIZED HAIL AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KINGSLAND...BURNET...LLANO...BERTRAM...BUCHANAN DAM...GAINESVILLE...
FLORENCE...BLUFFTON...BRIGGS...TOW...LONE GROVE...MAHOMET...BABY HEAD...
ANDICE...SHADY GROVE...INKS LAKE STATE PARK...SUNNYLANE...STOLZ...JOPPA
AND WATSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTH CENTRAL TEXAS.

LAT...LON 3091 9783 3090 9781 3079 9779 3062 9859
      3091 9887 3092 9883 3092 9842 3094 9841
      3096 9845 3098 9844 3101 9846 3103 9844
      3103 9791
TIME...MOT...LOC 0131Z 294DEG 23KT 3109 9814 3084 9874

ALLEN
Special weather statement, May 10, 8:53 PM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
953 PM CDT TUE MAY 10 2016

TXZ172-173-110345-
WILLIAMSON TX-BURNET TX-
953 PM CDT TUE MAY 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BURNET AND WESTERN
WILLIAMSON COUNTIES UNTIL 1045 PM CDT...

AT 952 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
JOPPA...OR 7 MILES NORTH OF BERTRAM...MOVING EAST AT 50 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROUND ROCK...CEDAR PARK...GEORGETOWN...BERTRAM...SERENADA...LEANDER...
HUTTO...FLORENCE...JARRELL...LIBERTY HILL...WEIR...GEORGETOWN DAM...
OATMEAL...ANDICE...SUN CITY...SHADY GROVE...WATSON...BRIGGS...MAHOMET AND
SUNNYLANE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3103 9791 3091 9783 3087 9763 3082 9750
      3048 9755 3050 9758 3049 9763 3059 9792
      3060 9792 3063 9795 3061 9799 3067 9815
      3103 9816
TIME...MOT...LOC 0252Z 271DEG 45KT 3085 9801

ALLEN
Special weather statement, May 11, 12:01 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
101 AM CDT WED MAY 11 2016

TXZ186-110630-
KERR TX-
101 AM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR COUNTY UNTIL
130 AM CDT...

AT 101 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF KERR WILDLIFE MANAGEMENT AREA...OR 22 MILES
SOUTHEAST OF JUNCTION...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNTAIN HOME...I-10 NEAR THE KIMBLE-KERR COUNTY LINE AND THE
INTERSECTION OF I-10 AND US 290.

LAT...LON 3029 9932 3007 9934 3012 9966 3029 9965
TIME...MOT...LOC 0601Z 272DEG 9KT 3021 9958

HAMPSHIRE
Special weather statement, May 11, 12:29 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
129 AM CDT WED MAY 11 2016

TXZ171-110700-
LLANO TX-
129 AM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LLANO COUNTY UNTIL 200 AM
CDT...

AT 129 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CASTELL...OR 18 MILES SOUTHWEST OF LLANO...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LLANO...PRAIRIE MOUNTAIN...OXFORD AND CASTELL.

LAT...LON 3057 9859 3052 9896 3072 9896 3083 9868
TIME...MOT...LOC 0629Z 253DEG 14KT 3063 9894

HAMPSHIRE

The radar

The Austin/San Antonio radar (KEWX), 119 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Kerr

When
May 11, 1:00 AM CST
Where
Kerr County, 4.31 mi SSE of Ingram
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.020, -99.210

Thunderstorm Wind, Wilson

When
May 11, 4:08 AM CST
Where
Wilson County, 0.6 mi E of La Vernia
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.350, -98.110

A thunderstorm produced wind gusts estimated at 60 mph that caused widespread wind damage in and around La Vernia.

Hail, Wilson

When
May 11, 4:10 AM CST
Where
Wilson County, 0.6 mi E of La Vernia
Measured
1.75 in hail
Reported by
Public
Coordinates
29.350, -98.110

Hail, Wilson

When
May 11, 4:14 AM CST
Where
Wilson County, 3.01 mi SSE of La Vernia
Measured
0.75 in hail
Reported by
Public
Coordinates
29.310, -98.100

Thunderstorm Wind, Wilson

When
May 11, 4:18 AM CST
Where
Wilson County, 4.87 mi E of La Vernia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
29.340, -98.040

A thunderstorm produced wind gusts estimated at 60 mph that snapped around a dozen trees and damaged a fence in the Lake Valley Estates Subdivision in La Vernia. There was also nickel size hail with this storm.

Thunderstorm Wind, Gonzales

When
May 11, 4:45 AM CST
Where
Gonzales County, 1.04 mi NNW of Dewville
Measured
61 kt (70 mph) estimated gust
Reported by
Utility Company
Coordinates
29.395, -97.825

A thunderstorm produced wind gusts estimated at 70 mph that broke power poles and flipped a trailer near the intersection of Lakey Rd. and FM1117.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633798, 633799, 633800, 633801, 633803, 633805.